Search

How getting vaccinated affects your menstrual cycle: The supposed after-effects, consequences, and more

How getting vaccinated affects your menstrual cycle: The supposed after-effects, consequences, and more

Things to note

Text: Eunice Sng


Image: Unsplash

It's time: an SMS notification pops up on your phone, prompting you to book an appointment for your vaccine shots. Amidst the swirl of news surrounding heart inflammation, deaths and other adverse side effects related to the vaccine, some uncertainty lingers about its safety. But on top of these, there has been buzz surrounding certain changes to your menstrual cycle — where women have been flocking online to share their stories about irregular menstruation after being vaccinated.


Dr Kate Clancy, a medical anthropologist, is one of them. Her tweet has garnered over a thousand shares, with many people reporting their own menstrual changes post-vax such as early periods; increased cramping; and even (god forbid) post-menopausal bleeding.

Recent research published on The Sunday Times by the US Medicine and Healthcare products Regulatory Agency (MHRA) unveiled that it had received 1558 reports of period irregularities related to Pfizer, and 66 related to Moderna. But we need to take in this information cautiously, though — there are not enough details on the direct link between jabs and menstrual changes. It's possible that women are more likely to observe or associate changes after listening to others' encounters. And there are many other factors that can impact menstruation.

Dr Janice Johnson, medical director of US healthcare plan Redirect Health, on the other hand, shared that everyone's body is different. So, some may react slightly differently to the vaccine than others. "But even then, those effects are so small and so minimal that it definitely outweighs any consequence of not having the vaccine," she wrote in an article for Get With The Gloss. This is substantiated with a bevy of reproductive specialists in an interview with BBC, most of whom claim that changes to your menstrual cycle after the jab are nothing to worry about. They won't cause you any long-term harm, no matter how agitating unexpected periods can be.


Okay, but seriously, what are the supposed short-term effects the vaccine can have on our periods?

It's difficult to pin down an exact answer. Some doctors postulate that the vaccine generates an inflammatory response that affects the womb lining.  After all, the womb lining is closely tied to the immune system. And immune cells play a key part in developing, maintaining and then subsequently shedding the uterus lining — which builds up during pregnancy, then breaks down as a period if the eggs remains unfertilised. Post-vax, plenty of chemical signals can disrupt immune cells going around in the body. It might affect immunological mechanisms that are occurring in the uterus, causing the womb lining to shed earlier than expected. This results in spotting and premature periods.

However, doctors mention that there's no evidence to show that this is a cause for concern. The womb lining is created to respond to changes in your body, just like how a fever affects you. Your body is reacting in the way that it's supposed to, and it's most likely a one-off event. There hasn't been research to show that the vaccine is consistently giving you wonky cycles over a few months or years. Not forgetting another possibility: Mental and physical stress associated with the pandemic may have perpetrated these menstrual irregularities as well.

There are ways to play it safe, though. If you haven't gotten your vaccine and have a medical history of heavy menstruation and severe period pains, schedule your appointments so that the second jab occurs right after your period ends. This will help to minimise any potential disruptions.